Alert archive / Montana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 5, 2022, 8:49 PM MDT for Cascade County, Chouteau County, Judith Basin County, Montana. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2022, 8:49 PM MDT (02:49 UTC)
- Expired
- May 5, 2022, 9:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cascade County, MT, Chouteau County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 46 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 9:14 PM MDT | NON-TSTM WND GST 62 | Fort Benton, MT | 62 MPH WIND GUST. SOME MINOR BRANCHES FELL DOWN AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.8 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3004 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
976
WUUS55 KTFX 060249
SVRTFX
MTC013-015-045-060315-
/O.NEW.KTFX.SV.W.0002.220506T0249Z-220506T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
849 PM MDT Thu May 5 2022
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Judith Basin County in central Montana...
Southwestern Chouteau County in north central Montana...
Northeastern Cascade County in central Montana...
* Until 915 PM MDT.
* At 847 PM MDT, a line of thunderstorms with severe wind gusts was
located along a line extending from 10 miles northeast of Black
Eagle to near Belt to 23 miles west of Geyser, moving east at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated and observed gusts in excess of 60 mph
near Great Falls.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fort Benton, Belt, Geyser, Highwood, Carter, Shonkin, Floweree,
Raynesford, Armington, Portage, Sluice Boxes State Park and
Malmstrom Afb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4790 11066 4738 11035 4708 11039 4718 11107
4734 11108 4770 11124
TIME...MOT...LOC 0247Z 264DEG 55KT 4766 11116 4735 11096 4717 11097
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
BHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:20 PM MDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 5, 5:20 PM MDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 520 PM MDT Thu May 5 2022 UPDATED AVIATION SECTION .SYNOPSIS... Showers and thunderstorms will move through the region tonight, as a Pacific cold front moves through the area. A few storms could produce gusty winds and small hail. It will be a bit cooler on Friday, but strong winds are also expected over North Central MT. Over the weekend and into early next week, expect a chance for rain or snow showers along with below normal temperatures. && .DISCUSSION... Tonight through Friday...A Pacific cold front will move from west to east across the region tonight. Showers and thunderstorms will accompany the frontal passage. There is enough instability that some of the stronger storms could produce some strong wind gusts or small hail. On Friday, strong winds are expected over much of North Central MT. There is a 90% chance of wind gusts reaching warning criteria in the Cut Bank area. As you go east/south of Cut Bank the probability is less for a warning wind gust, but still close enough for much of North Central MT to be included in a high wind warning. Temperatures will be cooler on Friday as well. Additionally, with grasses greening up, no fire weather highlights will be issued at this time, but elevated fire conditions are likely, especially in grassy areas north of Highway 2. Saturday through Thursday...A large upper level trof of low pressure will reside over the region from this weekend into early next week. This will result in unsettled spring like conditions, along with below normal temperatures across the entire region during this period. At this time, heavy precipitation is not expected, but with several rounds of rain/snow showers liquid accumulation amounts will start to approach a half inch in the mountains of Southwest MT from Saturday into early next week. Snow accumulations of 1 to 3 inches are possible on the passes, but no winter weather highlights are expected at this time. Brusda && .AVIATION... 520 PM MDT Thu May 5 2022 (06/00Z TAF period) VFR conditions are mostly expected through at least the next 24 hours, but scattered thunderstorms developing along a cold frontal passage may bring brief periods of MVFR conditions as it moves east through 06Z. The greater threat will be erratic wind gusts of mostly up to 50 mph and occasional lightning strikes. Winds will shift more westerly in the wake of the cold front and increase through around 16Z, shifting the threats more so to mountain wave turbulence and low level wind shear through the day on Friday. Wind gusts may exceed 50 kt at times over the plains. Otherwise, areas of mid- and high-level cloudiness will move over the region with a chance of afternoon showers over the mountains. -Coulston Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 45 66 41 57 / 30 10 60 30 CTB 43 60 38 55 / 40 0 40 30 HLN 46 68 42 58 / 40 20 80 60 BZN 42 67 40 56 / 30 20 70 80 WYS 34 56 33 49 / 60 50 80 80 DLN 39 64 39 54 / 20 10 70 70 HVR 49 69 43 60 / 40 0 30 30 LWT 44 65 40 56 / 20 20 40 50 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Warning from midnight tonight to 6 PM MDT Friday Cascade...Eastern Glacier...Eastern Pondera...Eastern Teton... Liberty...Northern Rocky Mountain Front...Southern Rocky Mountain Front...Toole. High Wind Warning from 6 AM to 6 PM MDT Friday Blaine... Chouteau...Hill. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, May 5, 8:17 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
817 PM MDT Thu May 5 2022
MTZ053-054-060315-
Broadwater MT-Meagher MT-
817 PM MDT Thu May 5 2022
...Strong thunderstorms will impact portions of eastern Broadwater
and Meagher Counties through 915 PM MDT...
At 814 PM MDT, Doppler radar was tracking showers and isolated
thunderstorms along a cold front extending from near Canyon Ferry
Lake to Toston. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
White Sulphur Springs, Newlan Creek Reservoir, Fort Logan and
Ringling.
This includes the following highways...
Highway 12 between mile markers 7 and 51.
Highway 89 between mile markers 1 and 20, and between mile markers
39 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4619 11134 4613 11134 4611 11137 4667 11142
4685 11077 4620 11073
TIME...MOT...LOC 0214Z 228DEG 41KT 4671 11127 4615 11130
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BHLocal storm report, May 5, 8:18 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
818 PM MDT THU MAY 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TSTM WND GST 3 WNW TOWNSEND 46.33N 111.59W
05/05/2022 M55 MPH BROADWATER MT MESONET
MESONET STATION GINM8 GINGER RAWS.
&&
SACLocal storm report, May 5, 8:41 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
841 PM MDT THU MAY 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND GST 5 WSW GREAT FALLS 47.48N 111.38W
05/05/2022 E59 MPH CASCADE MT OFFICIAL NWS OBS
59 MPH GUST AT GREAT FALLS INTERNATIONAL
AIRPORT.
&&
BHLocal storm report, May 5, 8:42 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
842 PM MDT THU MAY 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM TSTM WND GST 6 W SAND COULEE 47.41N 111.29W
05/05/2022 M61 MPH CASCADE MT NWS EMPLOYEE
MEASURED VIA AMBIENT ULTRASONIC ANEMOMETER.
&&
HARTLocal storm report, May 5, 8:44 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
844 PM MDT THU MAY 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM NON-TSTM WND GST 10 WSW STOCKETT 47.30N 111.36W
05/05/2022 M65 MPH CASCADE MT MESONET
MESONET STATION FW1843 GREAT FALLS.
&&Local storm report, May 5, 8:45 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
845 PM MDT THU MAY 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 10 WSW STOCKETT 47.30N 111.36W
05/05/2022 M65 MPH CASCADE MT MESONET
CORRECTS PREVIOUS WND GST REPORT FROM 10 WSW
STOCKETT. MESONET STATION FW1843 GREAT
FALLS.
&&
HARTThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 6:05 PM MDT | Special Weather Statement | TFX | Teton | 25 min |
| May 5, 6:31 PM MDT | Special Weather Statement | TFX | 29 min | |
| May 5, 7:22 PM MDT | Special Weather Statement | TFX | Chouteau, Hill, Judith Basin, Liberty | 53 min |
| May 5, 7:28 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 32 min |
| May 5, 7:32 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 28 min |
| May 5, 7:55 PM MDT | Special Weather Statement | TFX | Lewis and Clark, Teton | 50 min |
| May 5, 8:05 PM MDT | Special Weather Statement | TFX | Madison | 40 min |
| May 5, 8:17 PM MDT | Special Weather Statement | TFX | Meagher | 58 min |
| May 5, 8:25 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 35 min |
| May 5, 9:18 PM MDT | Special Weather Statement | TFX | Chouteau | 57 min |
| May 5, 9:23 PM MDT | Special Weather Statement | TFX | Blaine | 67 min |
| May 5, 9:31 PM MDT | Special Weather Statement | TFX | Blaine | 59 min |
| May 6, 5:48 PM MDT | Special Weather Statement | TFX | Teton | 27 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.